Overdose

Signs and causes of overdose, how to help someone who has overdosed

What to do if someone overdoses

1. STAY CALM

Put them in the recovery position.

2. Dial 999

  • Ask for an ambulance.
  • If they are not breathing tell the operator.
  • You will receive instruction on what to do.
  • Stay with them until the ambulance arrives.

3. Naloxone

If you have access to Naloxone, follow the instructions on how to use it.

IF YOU CALL 999 YOU MIGHT SAVE SOMEONE’S LIFE

Overdose Awareness

The Bournemouth Central Needle Exchange is run by the Bournemouth Engagement and Assessment Team (BEAT) and can offer training around overdose awareness.

Naloxone kits are available free of charge from the service. Naloxone is medication used to temporarily treat opioid overdoses. Phone the BEAT on 01202 558855

The four main causes of drug overdose are:

  1. Poly drug use (mixing heroin with benzos and other drugs).
  2. Mixing drugs with alcohol.
  3. LOW TOLERANCE (due to drug free days / recent detox / prison).
  4. Unusually strong heroin or contaminated heroin - if you are unsure, use less

Signs of Overdose

Overdose is not always immediate and can occur several hours after taking drink/drugs, as the body absorbs and processes the toxins.

Signs of overdose

  • Extremely slow and shallow breathing
  • Convulsions
  • Pinpoint pupils
  • Confusion
  • Vomiting and nausea

If you witness an overdose...

  • Don’t slap or hurt the person to wake them.
  • Don’t put the person in a cold bath or shower
  • Don’t walk them about
  • Don’t use other drugs such as stimulants
  • Don’t leave them alone

In extreme cases people, may die or fall into a coma as a result of an overdose.

Recovery Position

1. Shake and shout

Try to wake them up by calling their name and shake them by the shoulders.

2. Check for breathing

Tilt the head back and make sure the airway is clear.

3. Call 999

If they do not respond to noise and are not breathing, call 999 without delay

4. Basic life support

  • If they aren't breathing, then start basic life support
  • Tilt the head back and make sure the airway is clear
  • Do 30 chest compressions
  • Pinch the nose closed and give 2 slow rescue breaths
  • Continue this until ambulance arrives

5. Recovery position

Once they are breathing put them into the recovery position until the ambulance arrives.

How to avoid an overdose

  1. Tolerance drops really quickly. After about a week or even days of not using, your tolerance will be closer to the level it was when you first started using. This makes it easier to overdose on a small amount.
  2. If you are going to inject heroin, find out how strong it is - test a small amount first.
  3. Sometimes it takes a while for drugs to be absorbed into the blood stream - especially after a missed hit. Take care if going for a second hit.

    Mixing drugs can be dangerous:

  4. The risk of mixing heroin with crack / cocaine - these can mask the effects of heroin and wear off quicker leading to a potential overdose.
  5. Don’t use on top of your methadone script. Remember methadone is an opiate too.

Pick up a Naloxone kit from the BEAT 

  • 01202 558855